Arizona, 2014Dust Storm and Damaging Winds in Arizona, September 6, 2014
September 6, 2014 · NWS PSR · 6 events in 3 counties and zones
Isolated strong thunderstorms developed to the southeast of the greater Phoenix metropolitan area during the late afternoon and evening hours on September 6th. Some of the storms generated gusty outflow winds in excess of 50 mph which spread to the northwest and into the greater Phoenix area, causing dense blowing dust and dust storm conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms developed to the southeast of the greater Phoenix metropolitan area during the late afternoon and evening hours on September 6th. Some of the storms generated gusty outflow winds in excess of 50 mph which spread to the northwest and into the greater Phoenix area, causing dense blowing dust and dust storm conditions. The storms also generated damaging microburst winds and locally heavy rain, affecting locations such as San Tan Valley, San Tan Mountain Park and Seville. Later in the evening new thunderstorms developed across the northern portion of the Phoenix area, causing heavy rain and flooding in communities such as Peoria and prompting the issuance of a Flash Flood Warning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 6, 3:05 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 6, 3:05 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST SAT SEP 6 2014
.SYNOPSIS...
MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THIS WEEKEND.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES EACH DAY THROUGH
EARLY NEXT WEEK...WITH SOME LOCATIONS POSSIBLY SEEING BRIEF PERIODS
OF HEAVY RAIN. A GRADUAL DRYING TREND IS EXPECTED TO BEGIN NEXT WEEK
AS HIGH PRESSURE SLOWLY REBUILDS OVER THE REGION.
&&
.DISCUSSION...
AS OF 130PM MST...PER LOCAL HI-RES FORECAST MODELS...SOME CONVECTIVE
ACTIVITY HAS BEGUN ABOUT 2 HOURS EARLIER THAN FORECAST. SOME
ISOLATED STORMS IN THE WESTERN ZONES OF ARIZONA AND SOUTHEAST
CALIFORNIA HAVE POPPED UP. NOT SURPRISING AS THIS AREA HAS BEEN
UNDER NEARLY CLEAR SKIES ALL DAY SO THE HEATING AND INSTABILITY HAS
REMAINED IN THESE AREAS. OTHER LOCATIONS THAT HAVE FIRED UP ARE OUT
EAST IN THE WHITE MOUNTAINS AND SOUTH SOUTH AND WEST OF TUCSON. FOR
THE REMAINDER OF TONIGHT...EXPECT ACTIVITY TO CONTINUE INCREASING
OVER THE SOUTHERN PART OF THE STATE WHICH WILL IN TURN GIVE OFF SOME
OUTFLOW AND REDEVELOPMENT ACROSS SOUTHERN MARICOPA COUNTY AND
NORTHWEST PINAL AND SHOULD CREATE AREAS OF BLOWING DUST.
EMBEDDED INVERTED TROUGH MOVING THROUGH SOUTHERN ARIZONA TODAY WILL
BE THE LIFT NEEDED FOR CONVECTIVE ACTIVITY TO TRIGGER. KEEPING A
SOUTHERLY-SOUTHEASTERLY FLOW WITH THE SUBSTANTIAL AMOUNT OF MOISTURE
IN PLACE.../TAPPING INTO BLENDED TPW SATELLITE 1.8 - 2.0 INCHES OF
PWAT/...THE INGREDIENTS ARE AVAILABLE AND READY FOR HEAVY RAIN
PRODUCERS. AS HURRICANE NORBERT CONTINUES A MOSTLY NORTHWARD
TRAJECTORY AND AN INVERTED TROUGH SCOOTS NORTH-NORTHEAST...A VERY
DIFLUENT COLUMN FROM NORTHERN MEXICO THROUGH CENTRAL ARIZONA WILL
REMAIN IN PLACE THROUGH SUNDAY. AS THE FLOW TURNS MORE SOUTHEASTERLY
SUNDAY...WITH INCREASED MOISTURE YET AGAIN...THE BEST WINDOW OF
HEAVY RAINFALL LOOKS TO BE SUNDAY AFTERNOON THROUGH MONDAY MID DAY.
OF COURSE...EACH DAY/S ACTIVITY HIGHLY DEPENDS ON THE PREVIOUS
DAY.../TOO CLOUDED OVER OR THE BOUNDARY LAYER BEING TOO OVER
WORKED/...AND THIS REMAINS THE TRICKY PART OF THE FORECAST. RAINFALL
AMOUNTS AND TIMING CONTINUE TO BE FOCUSED AND FINE TUNED FOR THIS
FORECAST. REGARDLESS OF THE QPF AMOUNTS CERTAIN AREAS RECEIVE...MOST
ALL LOCATIONS ACROSS ARIZONA SHOULD RECEIVE RAIN DURING THIS EVENT.
AFTER MONDAY...OPERATIONAL AND ENSEMBLE FORECAST MODELS HAVE THE
REMNANT LOW FORMERLY KNOWN AS NORBERT ABSORBING INTO A WAVE WHICH
GETS SWEPT IN THE LONGWAVE TROUGH THROUGH THE PACIFIC NORTHWEST.
DIFFERENCES ARISE IN THE TIMING AND SPEED OF THAT TROUGH MOVING
THROUGH ARIZONA INTO THE FOUR CORNERS AND ON TO NEW MEXICO. THE
AIRMASS ACROSS THE SOUTHWEST WILL SLOWLY RECOVER...WITH HEIGHT
CHANGES EVER SO SLIGHT. TEMPERATURES WILL BE SLOW TO CLIMB BACK TO
SEASONAL NORMALS IF THEY EVEN REACH THAT /103F FOR PHOENIX...104F
FOR YUMA/ BY NEXT SATURDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
QUITE A BIT OF CLOUD COVER ACROSS SE AZ WHICH MAY INHIBIT CONVECTION
UNTIL LATER THIS EVENING. NONETHELESS IT STILL LOOKS LIKE STORMS
WILL FIRE AND MOVE INTO THE METRO THIS EVENING. THE POTENTIAL FOR
BLOWING DUST IS STILL THERE AND I WILL RETAIN THE TEMPO GROUPS FOR
BLDU THROUGH THE EVENING. THERE SHOULD BE SOME SHOWERS IN THE AREA
AS WELL ALTHOUGH I'M NOT CONFIDENT ENOUGH TO INCLUDE PREVAILING RAIN
SHOWERS OR THUNDERSTORMS AT ANY POINT DURING THE TAF PERIOD. MID
CLOUDS SHOULD LINGER THROUGH THE NIGHT INTO LATE SUNDAY MORNING AT
ALL PHOENIX SITES.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
THUNDERSTORMS SHOULD DEVELOP AND APPROACH THE SE CA TAF SITES LATE
IN THE PERIOD...BUT THERE SHOULD BE A THREAT OF BLOWING DUST
BEFOREHAND. VCSH LOOKS INCREASINGLY LIKELY AFTER 12Z AS DEEPER
MOISTURE MOVES INTO THE AREA.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY.
A GRADUAL DRYING TREND WILL COMMENCE TUESDAY AS MOISTURE FROM
HURRICANE NORBERT EXITS THE AREA. HOWEVER...THERE WILL REMAIN AT
LEAST A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
THE END OF THE WEEK. LOW LEVEL MOISTURE WILL BE SLOW TO ERODE
HOWEVER AND GOOD/EXCELLENT RECOVERIES ARE EXPECTED ALL WEEK. AS FOR
WINDS...NO MAJOR WIND EVENTS EXPECTED NEXT WEEK OUTSIDE OF LOCALLY
DRIVEN THUNDERSTORM WINDS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...DEWEY
AVIATION...LEINS
FIRE WEATHER...LEINS
Hazardous weather outlook, Sep 6, 5:08 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
508 AM MST SAT SEP 6 2014
AZZ020>028-CAZ030>033-071215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
508 AM MST SAT SEP 6 2014 /508 AM PDT SAT SEP 6 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
EXPECT SHOWERS AND THUNDERSTORMS TO FORM THIS AFTERNOON ACROSS
SOUTH-CENTRAL AND SOUTHWEST ARIZONA. STORM ACTIVITY WILL EVENTUALLY
SPREAD WEST INTO SOUTHEAST CALIFORNIA LATER TONIGHT. BRIEF HEAVY
RAINFALL... LIGHTNING...GUSTY WINDS AND BLOWING DUST ARE THE PRIMARY
HAZARDS ASSOCIATE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY AND MONDAY...WITH LOCALLY
HEAVY RAINFALL POSSIBLE IN MANY LOCATIONS. HOWEVER...CONFIDENCE IN
THE EXACT TIMING AND PLACEMENT OF THE HEAVIEST RAINFALL...AND THE
LIKELIHOOD OF WIDESPREAD FLOODING IS LOW.
SHOWER AND THUNDERSTORM ACTIVITY TAPERS OFF TUESDAY...WITH A
GRADUALLY DRYING TREND EXPECTED THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 6, 4:14 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
414 PM MST SAT SEP 6 2014
AZZ024-028-070000-
GILA AZ-PINAL AZ-
414 PM MST SAT SEP 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA
UNTIL 500 PM MST
AT 413 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TOP OF THE WORLD...MOVING WEST AT 5 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUPERIOR AND BOYCE THOMPSON ARBORETUM...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
LAT...LON 3318 11115 3341 11123 3343 11102 3326 11092
TIME...MOT...LOC 2314Z 069DEG 4KT 3332 11103
WOODALL
Special weather statement, Sep 6, 4:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
427 PM MST SAT SEP 6 2014
AZZ020-CAZ031-032-070000-
LA PAZ AZ-RIVERSIDE CA-
427 PM PDT SAT SEP 6 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
EXTREME WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 500 PM PDT/500 PM MST/
AT 420 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORMS JUST WEST OF BLYTHE. STORMS ARE NEARLY
STATIONARY. WITH NEW STORMS LIKELY TO POP UP WITHIN THE ADVISORY
AREA.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS THAT WILL BE AFFECTED INCLUDE BLYTHE...RIPLEY...AND
INTERSTATE 10 WEST OF BLYTHE.
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING. MOTORISTS SHOULD BE PREPARED FOR SUDDENLY
DANGEROUS DRIVING CONDITIONS DUE TO REDUCED VISIBILITY IN HEAVY RAIN
ALONG WITH STRONG ERRATIC WINDS. BOATERS ALONG THE LOWER COLORADO
RIVER...BETWEEN BLYTHE AND PALO VERDE...SHOULD PREPARE TO GET TO
SAFETY RIGHT AWAY.
LAT...LON 3342 11455 3354 11511 3369 11508 3368 11462
TIME...MOT...LOC 2322Z 022DEG 2KT 3357 11480
AJ
Event by event
3 thunderstorm wind, 2 heavy rain, 1 dust storm. Local standard time, as filed.
Heavy Rain, Pinal
- When
- September 6, 5:00 PM MST to 8:00 PM MST
- Where
- Pinal County, 3.54 mi WNW of Magma
- Reported by
- Trained Spotter
- Coordinates
- 33.140, -111.560
Scattered thunderstorms developed across the southeast portion of the greater Phoenix metropolitan area during the late afternoon hours on September 6th; the stronger storms generated locally heavy rainfall with peak rain rates in excess of 2 inches per hour. Some of the heaviest rain fell in the area around San Tan Valley. At 1830MST, a trained spotter 2 miles southeast of San Tan Valley measured 1.24 inches of rain in a span of 45 minutes. He indicated that there was curb to curb flooding in Johnson Ranch. At 1740MST, another trained spotter 2 miles southeast of San Tan Mountain Park measured 2.10 inches of rain in 45 minutes and he indicated that heavy rain was still occurring. The heavy rain led to the issuance of both an Urban and Small Stream Flood Advisory and a Flash Flood Warning for portions of northern Pinal county including the area around San Tan Valley.
Dust Storm, Central Deserts
- When
- September 6, 5:15 PM MST to 8:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Thunderstorms developed to the southeast of the greater Phoenix area during the afternoon hours on September 6th, and they generated strong and gusty outflow winds in excess of 50 mph. The winds spread to the northwest and moved across portions of northwest Pinal county, stirring up significant amounts of dust and leading to dust storm conditions. Dense blowing dust affected the communities of Coolidge and Casa Grande. At about 1715MST, a trained spotter 8 miles northwest of Casa Grande reported a dust storm with visibility less than one eighth of a mile. At the same time, another spotter near Coolidge reported visibility at one quarter mile in a dust storm. Shortly thereafter, a Dust Storm Warning was issued for the area.
Thunderstorm Wind, Pinal
- When
- September 6, 5:25 PM MST to 5:35 PM MST
- Where
- Pinal County, 4.55 mi WNW of Magma
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.160, -111.570
Thunderstorms developed across northern Pinal County during the afternoon hours on September 6th, and some of them affected the community of San Tan Valley. The stronger storms produced gusty and damaging microburst winds, estimated to be in excess of 60 mph at times. According to a trained weather spotter just south of San Tan Valley, gusty winds estimated at 65 mph downed multiple trees and flagpoles. In addition, the strong winds caused some roof damage. No injuries were reported.
Thunderstorm Wind, Pinal
- When
- September 6, 5:30 PM MST
- Where
- Pinal County, 3.26 mi NNE of Bapchule
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.140, -111.620
Thunderstorms developed in the area around San Tan Valley during the late afternoon hours on September 6th, and the stronger storms produced gusty outflow winds of at least 60 mph. According to a trained weather spotter 2 miles southeast of San Tan Mountain Park, a wind gust of 60 mph was measured on his Davis weather station. The strong gust also slightly damaged the roof on his house.
Thunderstorm Wind, Maricopa
- When
- September 6, 5:30 PM MST
- Where
- Maricopa County, 3.5 mi S of Higley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.250, -111.730
Thunderstorms developed across the far southeast portion of the greater Phoenix metropolitan area during the afternoon hours on September 6th and they affected communities such as Chandler, San Tan Valley and Queen Creek. The stronger storms produced gusty and damaging outflow winds, estimated to be in excess of 60 mph at times. A trained weather spotter located about 2 miles northwest of the Seville Country Club reported thunderstorm wind damage. Wind gusts, estimated to be nearly 65 mph, blew off a section of the roof of a trailer in an RV park. Fortunately, no injuries were reported.
Heavy Rain, Maricopa
- When
- September 6, 7:30 PM MST to 10:30 PM MST
- Where
- Maricopa County, 6.36 mi W of Phoenix Deer Vly Arp
- Reported by
- Trained Spotter
- Coordinates
- 33.670, -112.190
Thunderstorms with heavy rain developed across the northern portion of the greater Phoenix area during the early evening hours on September 6th, and some of the heaviest rain occurred in the community of Peoria. At 2043MST, a trained spotter 3 miles southeast of Peoria measured 1.65 inches within 45 minutes. The heavy rain led to significant street flooding in Peoria which resulted in the issuance of an Urban and Small Stream Flood Advisory. At 2115MST, a report was received from local broadcast media indicating that over one foot of flooding was occurring from 5100W to 5500W on Pinnacle Peak Road. The street flooding, located in an area about 4 miles east of Peoria, encompassed approximately a one half mile stretch of road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, September 6, 20142 deaths · 2 injured · $507,000 · 85 kt wind · 37 events
- Flash Flooding and Damaging Winds in Georgia, September 6 to 8, 2014$297,000 · 65 kt wind · 9 events
- Flash Flooding in West Virginia, September 6, 2014$345,000 · 4 events
- Damaging Winds and Lightning Strike in New Hampshire, September 6, 2014$131,000 · 96 kt wind · 8 events
- Flash Flood and Lightning Strikes in Texas, September 6, 2014$76,000 · 3 events
- Lightning Strike in Florida, September 6, 2014$50,000 · 1 event
- Damaging Wind in Louisiana, September 6, 2014$30,000 · 1 event
- Lightning Strike in South Carolina, September 6, 20142 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6, 201413 events
- Flash Flooding and Damaging Wind in California, September 6 to 8, 2014$11,000 · 56 kt wind · 11 events
- Lightning Strike in Florida, September 6, 20141 injured · 1 event
- Hail and Damaging Winds in New Jersey, September 6, 201452 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533142, 533137, 533140, 533138, 533141, 533147.